Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 102, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2001, 5:00 PM EST for Cass County, Indiana. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 5:00 PM EST (22:00 UTC)
- Expired
- Jul 8, 2001, 5:20 PM EST
- In force
- 20 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cass County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:15 PM EST | Thunderstorm Wind 56 M | Greentown, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1832 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 082201
SVRFWA
INC017-082220-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EST SUN JUL 8 2001
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CASS COUNTY IN INDIANA
* UNTIL 520 PM EST
* AT 500 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LOGANSPORT...MOVING
SOUTHEAST AT 55 MPH.
* TOWNS IN THE PATH OF THIS STORM INCLUDE...
YOUNG AMERICA
DEACON
LINCOLN
GALVESTON
WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM!
SEEK SHELTER IMMEDIATELY!
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4073 8648 4057 8658 4035 8604 4054 8591
4057 8616What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 8, 2:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 220 PM EST SUN JUL 8 2001 ALTHOUGH LOW LVLS HAVE DRIED OUT A BIT OVER THE N-NE PORTION OF CWA TDY, MSAS INDICATES CONTD INSTABILITY OVR CWA WITH LI'S -1 NORTH TO -7 SOUTH. HWVR, LATEST LAPS SOUNDINGS AND LACK OF CU SUGGEST CAP HOLDING. TSTMS JUST NORTH OF STNRY FRONT OVR NW IL IN RESPONSE TO WK S/WV MOVG ESE ACRS IA. THESE STORMS SHD EVENTUALLY TURN MORE SE ALONG 850-300MB THKNS CONTOURS, BUT PRBLY NOT BEFORE AFFECTING S-SWRN PORTION OF OUR CWA LATE THIS AFTN AND THIS EVENING. WL MENTION PSBLY SVR FAR S-SW WHERE GREATEST INSTABILITY IN PLACE AND SPC PLANNING SVR TSTM WATCH. MODELS INDICATE TROF OVR ERN CAN/NE US WL GRDLY DEEPEN NEXT COUPLE OF DAYS. THIS SHD RESULT IN SLOW SOUTHWARD MOVEMENT OF SFC BNDRY. AMS EXPECTED TO BE UNSTABLE OVR CWA AGAIN MON AFTN, BUT, WITH LACK OF ANY FORCING MECHANISM WILL CONT WITH DRY FCST ATTM. AMS XPCD TO REMAIN UNSTABLE TUE, AS WK A WK CDFNT MOVES SOUTH THRU ERN GRTLKS...THIS COULD TRIGGER SOME TSTMS IN OUR AREA SO WL CONT WITH A CHC IN FCST. TEMPS SHD GRDLY COOL IN RESPONSE TO DEEPENING TROF TO OUR NE. COMPROMISE BTWN FAN/MAV/FWC SEEMS REASONABLE. .IWX...NONE DJT
In the hours before
Special weather statement, Jul 8, 12:00 PM EST, 5 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-082000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1200 PM EST SUN JUL 8 2001 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHERN INDIANA THIS AFTERNOON AND THIS EVENING... A FRONTAL SYSTEM WILL BE NEARLY STATIONARY FROM CENTRAL INDIANA TO NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE EAST-SOUTHEAST IN THE VICINITY OF THE FRONT. SOME OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT DAMAGING WINDS. THE RISK OF SEVERE STORMS IS GENERALLY SOUTH OF A WINAMAC TO WABASH TO PORTLAND LINE. THE MOST LIKELY TIME OF OCCURRENCE FOR SEVERE WEATHER IS LATE THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. MONITOR NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION STATIONS TODAY TO HEAR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 8, 4:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 3 S WOLCOTT IN 67 MPH TSTM GUST
07/08/01 WHITE MEASURED. REPORTED BY
STORM SPOTTER.Local storm report, Jul 8, 4:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM WOLCOTT IN WIND DAMAGE
07/08/01 WHITE SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:17 PM EST | Severe Thunderstorm Warning | IWX | White | 33 min |
| Jul 8, 5:06 PM EST | Severe Thunderstorm Warning | IWX | Miami | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.